Alert archive / Arizona / Freeze Warnings in 2018

Freeze Warning 5, NWS Tucson, AZ

November 11, 20185 counties in Arizona

NWS Tucson, AZ issued this freeze warning at Nov 11, 2018, 2:07 AM MST for 5 counties in Arizona. It took effect at Nov 12, 2018, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 11, 2018, 2:07 AM MST (09:07 UTC)
In effect from
Nov 12, 2018, 2:00 AM MST
Expired
Nov 12, 2018, 8:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS75 KTWC 110907
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
207 AM MST Sun Nov 11 2018

AZZ503-507>509-111900-
/O.NEW.KTWC.FZ.W.0005.181112T1100Z-181112T1500Z/
/O.NEW.KTWC.HZ.W.0001.181113T1100Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, and Clifton
207 AM MST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MST MONDAY...
...HARD FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MST TUESDAY...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM MST Monday. A Hard
Freeze Warning has also been issued. This Hard Freeze Warning is
in effect from 4 AM to 8 AM MST Tuesday. 

* IMPACTS...These temperatures will damage sensitive plants. 

* TEMPERATURES...Morning lows in the upper 20s to lower 30s on
  Monday, followed by colder readings Tuesday morning. 

* TIMING...Approaching freezing by 4 AM MST in some locations,
  with coldest temperatures between 5 AM and 7 AM both Monday and
  Tuesday mornings.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
5 follow-up statements
695 
WWUS75 KTWC 111543
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
843 AM MST Sun Nov 11 2018

AZZ503-507>509-120000-
/O.CON.KTWC.FZ.W.0005.181112T1100Z-181112T1500Z/
/O.CON.KTWC.HZ.W.0001.181113T1100Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, and Clifton
843 AM MST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MST
MONDAY...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MST
TUESDAY...

* IMPACTS...These temperatures will damage sensitive plants.

* TEMPERATURES...Morning lows in the upper 20s to lower 30s on 
  Monday, followed by colder readings Tuesday morning. 

* TIMING...Approaching freezing by 4 AM MST in some locations, 
  with coldest temperatures between 5 AM and 7 AM both Monday 
  and Tuesday mornings. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
336 
WWUS75 KTWC 112015
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
115 PM MST Sun Nov 11 2018

AZZ503-507>509-121200-
/O.EXT.KTWC.FZ.W.0005.181112T0900Z-181112T1500Z/
/O.EXT.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, Clifton, and Safford
115 PM MST Sun Nov 11 2018

...FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 8 AM MST MONDAY...
...HARD FREEZE WARNING NOW IN EFFECT FROM 2 AM TO 8 AM MST
TUESDAY...

* IMPACTS...These temperatures will damage sensitive and
  unprotected plants.

* TEMPERATURES...Morning lows in the upper 20s to lower 30s on
  Monday, followed by morning lows in the mid to upper 20s Tuesday
  morning.
 
* TIMING...The first freezing temperatures possible by 2 AM MST in
  some locations, with minimum temperatures between 5 AM and 7 AM
  both Monday and Tuesday mornings. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
117 
WWUS75 KTWC 120515
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1015 PM MST Sun Nov 11 2018

AZZ503-507>509-121400-
/O.CON.KTWC.FZ.W.0005.181112T0900Z-181112T1500Z/
/O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, Clifton, and Safford
1015 PM MST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
MONDAY...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
TUESDAY...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants. 

* TEMPERATURES...Lows late tonight and early Monday in the upper
  20s to lower 30s, then lows Monday night and early Tuesday
  morning in the mid to upper 20s. 

* TIMING...The first freezing temperatures possible by 2 AM MST in
  some locations, with minimum temperatures between 5 AM and 7 AM
  both Monday and Tuesday mornings.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
220 
WWUS75 KTWC 120957
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
257 AM MST Mon Nov 12 2018

AZZ503-507>509-121500-
/O.CON.KTWC.FZ.W.0005.000000T0000Z-181112T1500Z/
/O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, Clifton, and Safford
257 AM MST Mon Nov 12 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
TUESDAY...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants. 

* TEMPERATURES...Lows this morning will bottom out in the upper
  20s to lower 30s. Colder readings in the middle to upper 20s can
  be anticipated Tuesday morning. 

* TIMING...Temperatures will continue to approach freezing this
  morning. These freezing temperatures will be followed by colder
  readings several degrees below 32 degrees Tuesday morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
608 
WWUS75 KTWC 121445
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
745 AM MST Mon Nov 12 2018

AZZ503-507>509-122300-
/O.EXP.KTWC.FZ.W.0005.000000T0000Z-181112T1500Z/
/O.CON.KTWC.HZ.W.0001.181113T0900Z-181113T1500Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Benson, Willcox, Clifton, and Safford
745 AM MST Mon Nov 12 2018

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
TUESDAY...
...FREEZE WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants. 

* TEMPERATURES...With the sunshine temperatures will quickly rise 
  above freezing this morning allowing today's Freeze Warning to 
  expire. Morning low temperatures Tuesday morning will be a bit more
  variable due to winds. Locations sheltered from the wind will have
  colder temperatures compared to this morning with readings in the 
  20s and a few isolated teens. Breezier locations will have similar 
  to slightly warmer temperatures compared to today thanks to the 
  wind keeping the air stirred up. 

* TIMING...Temperatures will begin to fall below freezing tonight
  after 2 am and remain below freezing through 8 am in the coldest
  locations. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below 28 
degrees are expected within the warned area...with sub-freezing 
temperatures expected for several hours. To prevent freezing and 
possible bursting of outdoor water pipes...they should be 
wrapped...drained...or allowed to drip slowly. Those that have in- 
ground sprinkler systems should drain them...and cover above-ground 
pipes to protect them from freezing. These conditions will also kill 
crops and other sensitive vegetation.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 10, 9:00 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 10, 9:00 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
900 PM MST Sat Nov 10 2018

.SYNOPSIS...Dry conditions persist during the upcoming week. A
cooling trend will begin Sunday followed by well below normal
temperatures Monday into Tuesday. Widespread freezing temperatures
appear likely east of Tucson Sunday night, and a hard freeze may
occur for some locations Monday night. Expect breezy to windy
conditions Monday afternoon into Tuesday. Warmer temperatures with
less wind will prevail later in the week.

&&

.DISCUSSION...Clear skies across southeast Arizona at this time with
surface winds at lower elevations variable in direction under 10
mph. Expect clear skies or perhaps just a few lower-level clouds
mainly near the New Mexico state line the rest of tonight. Low temps
at lower elevations around daybreak Sunday should generally range
from the mid 30s in the colder eastern valleys to the upper 40s
vicinity Tucson metro area and westward into the Tohono O'odham
Nation.

A quick glance at the 11/00Z NAM12 and associated MOS guidance
suggests the potential of Wind Advisory criteria being achieved
southeast of Tucson and particularly near Douglas Monday evening.
This particular guidance also favors widespread freezing
temperatures east of Tucson Sunday night, and the coldest
temperatures thus far this season east of Tucson Monday night, as
well as the potential for a Hard Freeze for some locales. Other
model guidance will likely differ somewhat in the detail, but
certainly noteworthy.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 12/06Z.
A few clouds around 4k-8k ft AGL mainly near New Mexico state line
and especially across White Mountains northeast of KSAD into Sunday
evening. Otherwise clear skies. Surface wind into Sunday morning
variable in direction mainly under 10 kts. Surface wind late Sunday
morning into Sunday evening wly/nwly 10-20 kts with gusts
approaching 30 kts. The strongest speeds should be vicinity KSAD.
Wind speeds tapering near end of valid period. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Dry conditions persist into the upcoming week.
Breezy northwest 20-ft winds are expected Sunday afternoon, with the
return of gusty east winds Monday into Tuesday. East winds persist
Wednesday but at lesser speeds. A cooling trend will occur over the
next few days with well below normal temperatures expected Monday
into Tuesday. Temperatures should moderate closer to seasonal
normals later in the week. A significant decline in dewpoints will
result in daytime minimum relative humidity values of 10 to 15
percent Monday through Friday, especially across the lower deserts
west of Tucson.

&&

.PREV DISCUSSION /214 PM MST/...Water vapor imagery indicates a
shortwave trough pushing through Arizona today, bringing dry mid to
upper-level air to the region. This feature begins to usher in
cooler temperatures, but a more significant reinforcement of cold
air arrives by Monday. This is due to a second shortwave that
deepens along the Intermountain West, skimming our area toward the
northeast later on Sunday. With a well amplified ridge off the
Pacific Coast, a long fetch of northerly flow drives cold air into
Arizona.

The moisture content associated with this air mass is also
anomalously very dry. NAEFS mean precipitable water depicts the
entire region below the 10th percentile starting Monday, continuing
through Wednesday. This further assists radiative cooling at night,
with possible freezing temperatures east of Tucson starting Monday
morning. The coldest morning lows should occur Tuesday and
Wednesday, which could produce a hard freeze for the more
susceptible areas such as the Sulphur Springs Valley. However, winds
may not fully decrease each night, which could mitigate some of the
cooling.

Sticking with the theme of winds, some gusty winds will occur Sunday
afternoon, but the strongest winds for much of the area are likely
to prevail late Monday afternoon into Tuesday morning as surface
high pressure builds south along the front range of the southern
Rockies. The surface pattern results in an easterly wind regime that
generally persists through the rest of the forecast period.
Thickness and heights gradually increase later in the week as the
upper-level pattern progresses, with a building ridge over the west
by Friday. This helps temperatures recover closer to seasonal
normals.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREVIOUS DISCUSSION...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:07 AM MSTHard Freeze WarningTWCCochise, Graham, Greenlee, Pima, Santa Cruz54 hr

Nearby

Freeze Warnings in Arizona, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.